Study shows that doctors tend not to listen to their patients regarding side-effects of statins

My father (a retired doctor) is not one for pronouncements, though I do remember him offering me one piece of advice about how to be a good doctor: listen to your patients. I was reminded of this simple but sagely dictum recently on the reading of a study which assessed the response doctors give to the reporting medication-related side effects. In this research, 650 adults were surveyed with regard to possible side effects from taking statin (cholesterol reducing) drugs including muscle pain and cognitive impairment.

Of this sample, 87 per cent of individuals had a discussion with their physician about the possible connection between statin use and their symptom. In the vast majority of cases, this discussion was initiated by the patient, not their doctor. The study found that that doctor were reportedly more likely to deny than affirm the possibility of a connection.

Rejection of a connection was even found to occur when there was good evidence in the scientific literature to support such a link.

One problem with this, of course, is that patients with legitimate adverse drug reactions may be allowed, quite frankly, to suffer in silence. And also, if doctors do not recognise adverse reactions to drugs, then such reactions are not going to get reported to and recorded by the appropriate bodies. Which compounds the problem.
The authors of the study make the point that there is the argument from gathering adverse reactions data directly from patients.

But why should this be necessary anyway. One of the central tenets of medicine is not to do harm wherever possible. So, why aren’t we as doctors paying more heed to our patients when they report side-effects?

Well, one reason relates to the fact that while pharmaceutical companies are falling over themselves to tell doctors about the supposedly beneficial properties of their products, they are less keen to be upfront about their potential downsides. Of course another potential problem here is that some doctors just don’t listen to their patients.

References:

1. Golomb BA, et al. Physician Response to Patient Reports of Adverse Drug Effects: Implications For Patient-Targeted Adverse Effect Surveillance. Drug Safety. 2007;30(8):669-675.

6 Responses to Study shows that doctors tend not to listen to their patients regarding side-effects of statins

  1. Kate 31 August 2007 at 12:28 pm #

    My experience is that doctors don’t listen to their patients grumbles much at all.
    My husband was prescribed anti-depressants, which he really needed at that time. He felt very ill on the first drug and was told to persevere. Then he was prescribed Venlafaxine and felt even worse, dizzy, nauseous and tired. The GP told him to give it time and that the side-effects would gradually wear off. Then quite suddenly, he felt much worse and started to vomit after each meal. I kept on trying to encourage him to go to the doctor but he felt that she would just tell him to keep taking the tablets.
    After five days of this, he actually dragged himself round to the surgery and as he looked so ill, he got an emergency appointment with the head of the practice, who diagnosed Venlafaxine poisoning on the spot. (Confirmed a few days later after blood tests).
    At the time, he was also taking statins and the same GP took him off those as well and recommended that he didn’t go back on them again.
    He was very ill, but his liver did recover quite fast and he wasn’t admitted to hospital. The side-effects from just stopping the Venlafaxine were also dreadful and lasted for some three months.
    If GPs would just listen to their patients and do more blood tests to monitor toxicity of powerful drugs like Venlafaxine, then perhaps this would have been prevented.
    In defence of the practice, they now don’t prescribe Venlafaxine (Effexor) routinely.
    Most people don’t comment on their side-effects and just put up with aches and pains.
    There is also the nagging doubt that their doctors don’t know them well enough to take minor symptoms seriously or that they feel that there is no point in mentioning side-effects as their GP will just tell them to keep taking the pills.

    I bought your book btw and found it fascinating. It will annoy the diet gurus who refuse to admit that their way may not work for everyone. I find it very unsettling that dietary specialists feel that their way is the only way to live and constantly attack other approaches. The Ornish disciples shriek in horror at the Atkins approach and many doctors feel convinced that if you eat fat then you will have a heart attack or get type 2 diabetes. Even this week, there was a small paragraph in Tuesday’s Independent stating that eating carbohydrates won’t make you fat and is a myth!
    Still, at least they didn’t go so far as to advise that a low-fat diet is the only approach.

  2. helen 2 September 2007 at 10:23 pm #

    http://www.statinalert.org/mainpage.html

    the above site has a lot of useful information for anyone prescribed statins – at least your doctor should be open to discussing the information in this site – maybe if patients can educate their doctors they might start asking more questions of drug company reps & investigating these so called miracle cures for themselves, before making their patients’ drug company clinical trial lab rats!

  3. Tiggy 3 September 2007 at 8:31 pm #

    My mother had a test to check on her memory as her GP was concerned about her. The nurse who came to our house to do it was not only unaware of, and uninterested in, the effects of statins on memory loss, but appeared to not know what Crestor was! She also rigged the test so my mum got a higher score by giving her replacement questions to the ones she got wrong. The test was stupid – asking someone the date is hardly a test of memory if you don’t know it in the first place. She also asked her very personal questions about depression and anger in front of all her family!

    Also the nurse was seriously obese.

  4. JD 10 May 2010 at 10:08 pm #

    Doctors dont listen. I take diazepam for insomnia and panic attacks, and im well aware this is an addictive drug. But they have stopped me taking it and given me a drug called Zopiclone, which DOES make you dependent and leaves me feeling very very ill.

    I have told them this a million times but they will not listen. Its like talking to a brick wall. Ultimately i would rather run the risk of Diazepam addiction than continue with this horrid drug!

    Ive taken Diazepam for nearly 3 years, my mother is a nurse and even she (reluctantly) admits i have no addiction. Doctors only go by the book. They dont care about the individual patients, how medications may effect them and that some people are better off on something else.

    I have little respect for doctors now, some can be very arrogant, rude and simply not respect you. And they certainly dont deserve 70k a year! Harsh i know, but take the money away and ask how many would still want to be doctors???

  5. Daci 26 September 2013 at 8:05 pm #

    I had a bucket load of side effects from a Lovastatin (which I renamed Hateastatin) I took for years,the scariest being neurological.
    This caused me to make a list of said effects and give them to my MD and to flush the damn things down the crapper..

    She read the list and decided to give me a script for Crestor…Which spoke volumes to me about how much she cared about my experience with the drug.

    I got a call from her office and the flunkie said my Cholesterol was a “little high” She then said, in a demanding voice twice:”Do NOT stop taking the Crestor!”

    What she did not realize is I was not stupid enough to even fill the script.
    Am I ever taking these things again? No way.

Trackbacks/Pingbacks

  1. Why statin side effects are likely to be much more common than official statistics suggest | Dr Briffa's Blog - A Good Look at Good Health - 13 April 2012

    [...] However, even in the real world, there might be under-recognition of the damage statins can do. That’s because, quite often, doctors will dismiss the idea that statins might be the cause for someone’s symptoms, even when scientific evidence supports such as link. For more on this, see here. [...]

Leave a Reply